Hail, Harper
- When
- May 23, 5:34 AM CST
- Where
- Harper County, 2 mi E of Corwin
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.083, -98.267
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at May 23, 2:14 AM CST, 3 hours 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 314 AM CDT FRI MAY 23 2003 FCST CONCERNS... PCPN/CNVTV/CLOUD TRENDS AND RESULTANT AFFECT ON MAX TEMPS THRU SAT... MODEST THETA-E ADVCTN ROOTED IN THE H8-H7 LYR ENUF TO REALIZE ELEVATED INSTBY ABV MOIST LYR ACRS SRN NEB/NCNTRL KS. MODEST LO LVL JET SHOULD PROVIDE ENUF CNVGNC/FORCING FURTHER S INTO THE CWA EARLY THIS MRNG BFR JET WKNS/VEERS OUT AFT DAWN. AS SUCH, PLAN TO SHOW N-S POP GRADIENT THRU LATE MRNG ACRS THE CWA. SLGTLY COOLER MID LVL TEMPS IN ELEVATED MOIST LYR MAY RESULT IN ADDTNL CNVTV CHCS THRU THE AFTN, ALTHO TO A LESSER EXTENT THAN THIS MRNG. DESPITE MORE CLOUDINESS TODAY, GOING MAXS LOOK RSNBL GIVEN MILDER START THIS MRNG, HOWEVER A LTL COOLER OVR THU. PCPN/CNVTV CHCS LOOK A BIT BETTER LATE TNGT/SAT, WITH ANOTHER SHRTWV PROGD TO DROP SEWD INTO DVLPG UPR LOW ACRS THE GRTLKS OVR THE WEEKEND. MODEST LO LVL JET WL MAINTAIN MOIST LYR AS IT SLIDES A LTL FURTHER E ACRS THE CWA WITH MID LVL TEMPS CONTG TO COOL. WL TWEAK POPS TO LKLY CAT ALL AREAS BY SAT MRNG, CONTG ACRS THE SRN CWA INTO THE AFTN. MORE WIDESPREAD PCPN AND CLOUDS LOOK TO HOLD TEMPS DOWN A LTL MORE THAN GOING FCST, SO WL TWEAK MAXS COOLER FOR SAT. YET ANOTHER SHRTWV IS PROGD TO DIG SWD ACRS MO ON SUNDAY, HOWEVER BETTER LO LVL MSTR LOOKS TO BE SHUNTED S OF THE CWA, SO WL OPT TO STAY DRY SUNDAY. LTL CHG TO FCST BEYOND SUNDAY FOR NOW. FCSTID = 13/DARMOFAL ICT 75 59 73 56 / 50 60 60 30 HUT 74 58 73 54 / 50 60 60 20 EWK 74 58 73 55 / 50 60 60 20 EQA 75 58 73 56 / 50 60 60 30 WLD 76 59 74 57 / 40 60 60 30 RSL 74 56 71 52 / 60 60 60 20 GBD 75 57 72 53 / 60 60 60 20 SLN 74 58 73 54 / 60 60 60 20 MPR 74 58 73 54 / 60 60 60 20 CFV 76 57 73 57 / 30 50 60 30 CNU 75 57 72 56 / 40 50 60 30 K88 75 57 72 56 / 50 50 60 20 .ICT...NONE.
KSZ032-033-047>053-067>072-082-083-091>096-098>100-241200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 358 AM CDT FRI MAY 23 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT ISOLATED SEVERE STORMS ARE POSSIBLE THIS MORNING ACROSS CENTRAL KANSAS, MAINLY TO THE WEST OF A SALINA TO WICHITA TO WINFIELD LINE. THE PRIMARY SEVERE RISK WILL BE HAIL UP TO NICKEL SIZE. THERE IS A CHANCE FOR THUNDERSTORMS AGAIN LATER THIS AFTERNOON, WITH THUNDERSTORMS BECOMING LIKELY ACROSS CENTRAL KANSAS LATE TONIGHT. ISOLATED SEVERE STORMS ARE AGAIN POSSIBLE TO THE WEST OF THE KANSAS TURNPIKE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS ARE LIKELY ON SATURDAY ACROSS CENTRAL AND SOUTHEAST KANSAS. SOME STORMS MAY BECOME SEVERE, ESPECIALLY ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS IN THE AFTERNOON. LARGE HAIL AND LOCALLY DAMAGING WINDS WILL BE POSSIBLE. DRY WEATHER IS EXPECTED TO CLOSE OUT THE HOLIDAY WEEKEND ON SUNDAY AND MONDAY, WITH THE FAIR AND MILD WEATHER CONTINUING INTO NEXT THURSDAY. .SPOTTER INFORMATION STATEMENT... THERE IS A SLIGHT CHANCE THAT SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TODAY OR TONIGHT, WITH A BETTER CHANCE THAT ACTIVATION WILL BE NEEDED ON SATURDAY. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM KED
The Vance AFB radar (KVNX), 40 km away, was scanning. The volume nearest the first event began at 11:32 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5350085.